Minnesota, 2016

Flash Flood and Hail in Minnesota, July 9 to 10, 2016

July 9 to 10, 2016 · NWS FGF · 23 events in 9 counties and zones

Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST. It did not take long for these storms to become severe, and they initially tracked to the east-northeast. As the evening wore on, additional storms developed between Devils Lake and Grand Forks, and these storms began showing more of a southward track. Therefore with time, they shifted into east central and southeast North Dakota, then eventually through the lakes country of west central Minnesota. There were a lot of large hail reports, but as the event wound on there were more strong wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 6:09 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 6:09 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 708 PM CDT Sat Jul 9 2016

Thunderstorms continue in area of 850 warm advection. Trend of the
storms are now to develop southeastward which is what some short
range models had earlier in the day. Also getting some increase in
coverage of general storms in northeastern ND but strongest
shifting to south edge of region west of Grand Forks. Overall
upped pops a bit more to likely in this area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 708 PM CDT Sat Jul 9 2016

Thunderstorms in the area from Devils Lake to Grand Forks will
likely drop southeast to impact Fargo and also east to TVF and BJI
this evening/tonight. Ceilings outside of these storms to be VFR.
Later tonight and Sunday morning continued risk of MVFR cigs
developing due to moist south-southeasterly flow.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 3:12 AM CST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

In the hours before

Local storm report, Jul 9, 7:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             6 NE HATTON             47.70N 97.37W
07/09/2016  E1.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            LOTS OF GOLF BALL SIZED HAIL AND VERY HEAVY RAIN AND
            WIND.

&&

GGUST
Local storm report, Jul 9, 7:25 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             4 NE BUXTON             47.64N 97.04W
07/09/2016  E1.50 INCH       TRAILL             ND   AMATEUR RADIO

&&

WBARRETT
Local storm report, Jul 9, 7:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     4 S BUXTON              47.54N 97.10W
07/09/2016  E70.00 MPH       TRAILL             ND   LAW ENFORCEMENT

            DEPUTY REPORTS SEVERE WINDS IMPACTING INTERSTATE 29 NEAR
            MP114.

&&

GGUST
Local storm report, Jul 9, 7:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
846 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             HILLSBORO               47.40N 97.06W
07/09/2016  E1.75 INCH       TRAILL             ND   911 CALL CENTER

            DAMAGE TO VEHICLE WINDSHIELDS HAS BEEN OBSERVED.

&&

GGUST
Local storm report, Jul 9, 8:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             BUXTON                  47.60N 97.10W
07/09/2016  E1.25 INCH       TRAILL             ND   PUBLIC

&&

GGUST
Local storm report, Jul 9, 8:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 NNE GOLDEN LAKE       47.62N 97.61W
07/09/2016  E0.88 INCH       STEELE             ND   LAW ENFORCEMENT

            WINDS TO 55 MILES AND HOUR.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Hail, Norman

When
July 9, 8:25 PM CST
Where
Norman County, 1.46 mi SSE of Hendrum
Measured
1.75 in hail
Reported by
Public
Coordinates
47.250, -96.810

Very strong winds bent over trees. Power outages were also reported.

Hail, Norman

When
July 9, 8:45 PM CST
Where
Norman County, 5.13 mi ESE of Perley
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -96.720

Nickel to quarter sized hail fell along with very strong winds.

Hail, Becker

When
July 9, 9:10 PM CST
Where
Becker County, Cormorant
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.730, -96.070

Strong winds were also reported.

Thunderstorm Wind, Clay

When
July 9, 9:20 PM CST
Where
Clay County, Hawley
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.880, -96.320

Steel roofing material was torn off of dog kennels and steel doors were caved in on storage buildings. A construction trailer was blown over along with several trees.

Thunderstorm Wind, Clay

When
July 9, 9:40 PM CST
Where
Clay County, 0.69 mi S of Moorhead Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.840, -96.680

Driving rain and very strong winds were reported, enough to rock the vehicle.

Thunderstorm Wind, Mahnomen

When
July 9, 9:45 PM CST
Where
Mahnomen County, 0.47 mi E of Waubun
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.180, -95.940

Two large branches were blown off an oak tree.

Hail, Becker

When
July 9, 10:06 PM CST
Where
Becker County, 0.84 mi SW of Audubon
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.860, -95.980

Thunderstorm Wind, Becker

When
July 9, 10:10 PM CST
Where
Becker County, 2.28 mi NNE of Cormorant
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.760, -96.050

Large trees were blown down near Cormorant Lake.

Hail, Otter Tail

When
July 9, 10:30 PM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.530, -95.810

Thunderstorm Wind, Becker

When
July 9, 10:35 PM CST
Where
Becker County, 5.37 mi ESE of Rochert
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.880, -95.610

A large maple tree was blown over.

Hail, Otter Tail

When
July 9, 10:40 PM CST
Where
Otter Tail County, 5.62 mi WSW of Dent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.520, -95.830

Hail covered the ground.

Thunderstorm Wind, Clay

When
July 9, 10:52 PM CST
Where
Clay County, 0.69 mi S of Comstock
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.660, -96.750

Large tree branches were blown down with power outages reported.

Thunderstorm Wind, Otter Tail

When
July 9, 10:55 PM CST
Where
Otter Tail County, Phelps
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.380, -95.820

The strong winds blew down displays at the Phelps Mill art festival.

Thunderstorm Wind, Otter Tail

When
July 9, 11:06 PM CST
Where
Otter Tail County, 2.28 mi NNW of Ottertail
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.460, -95.570

Large branches were knocked down by the strong winds, causing power outages.

Thunderstorm Wind, Otter Tail

When
July 9, 11:08 PM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.520, -95.370

Large trees were blown down.

Thunderstorm Wind, Otter Tail

When
July 9, 11:25 PM CST
Where
Otter Tail County, 0.95 mi W of Bluffton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -95.250

Large tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
July 9, 11:30 PM CST
Where
Otter Tail County, 7.31 mi SSE of Paddock
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.580, -95.170

Trees were blown down and a barn roof was blown off.

Thunderstorm Wind, Wadena

When
July 9, 11:35 PM CST
Where
Wadena County, 3.6 mi WNW of Blue Grass
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.570, -95.090

Several trees were snapped in and around Rockwood Township, including the city of Sebeka. At one farmstead, several small calf hutches and one large super hutch were tossed about in a pasture. A pine tree was snapped over onto the roof of a house.

Hail, Grant

When
July 10, 12:30 AM CST
Where
Grant County, 2.13 mi SSE of Hoffman
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -95.790

Very strong winds were also reported.

Thunderstorm Wind, Otter Tail

When
July 10, 12:40 AM CST
Where
Otter Tail County, 1.99 mi SE of Parkers Prairie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.150, -95.290

Large trees were blown down.

Thunderstorm Wind, Wilkin

When
July 10, 12:55 AM CST
Where
Wilkin County, 2.36 mi SW of Doran
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.160, -96.520

A large tree was uprooted.

Flash Flood, Wilkin

When
July 10, 1:00 AM CST to 7:00 AM CST
Where
Wilkin County, Breckenridge to 4 mi SSE of Breckenridge
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.270, -96.580

Fields and farm access roads were flooded near the Doran Slough.

Thunderstorm Wind, Hubbard

When
July 10, 1:14 AM CST
Where
Hubbard County, 0.84 mi SE of (Pkd)park Rapids Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.060

The wind gust was measured by the Park Rapids ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637200, 637201, 637202, 637203, 637204, 637205, 637206, 637207, 637208, 637209, 637210, 637211, 637212, 637213, 637214, 637215, 637216, 637218, 637219, 637220, 637221, 637222, 637223.